Author: Mike Clague Aesthetic Nurse
Date Posted:23 April 2019
Assoc Prof Goodman has published a new paper in PRS journal.
Causing blindness from filler remains the most devastating adverse event we can cause as injectors.
Previous studies put the number of reported cases of blindness at 98.
This new study published by Assoc Prof Goodman et al tells us that the new number of reported cases of blindness from filler is actually 190.
Chatrath, Pooja, Goodman, Rahman.
PRS 2019 7:e2173. 2nd April 2019.
Our Summary –
With the increase in the use of soft-tissue fillers worldwide, there has been a rise in the serious adverse events such as vascular compromise and blind- ness. This article aims to review the role of fillers in causing blindness and the association between hyaluronic acid (HA) filler and blindness.
METHODS AND MATERIALS:
The Preferred Reporting Items for Systematic Reviews and Meta-analyses guidelines were used to report this review.
A total of 190 cases of blindness due to soft-tissue fillers were identified, of which 90 (47%) cases were attributed to autologous fat alone, and 53 (28%) cases were caused by HA. The rest of the cases were attributed to collagen, calcium hydroxylapatite, and other fillers.
Autologous fat was the most common filler associated with blindness despite HA fillers being the most commonly used across the globe. However, the blindness caused by other soft-tissue fillers like collagen and calcium hydroxylapa- tite was represented. It was also evident through the review that the treatment of HA-related blindness was likely to have better outcomes compared with other fillers due to hyaluronidase use.
There have been published reversals of blindness (HA filler only) from the supra-orbital artery injection of hyaluronidase, dorsal nasal injection of hyaluronidase and retrobulbar injection of hyaluronidase.
Below - fig 3 the cases of blindess caused by filler - ranked by area of the face. Note the Glabella and Nose make up the largest number of cases.
Facecoach Live does not teach nose filler or glabella filler. Please consider the safety of your patients.
OUR TAKE - We teach in our classes (ASSOC PROF GOODMAN) -
Comments have to be approved before showing up